Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Pocatello, ID

August 10, 2005Clark County, Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 10, 2005, 1:17 PM MDT for Clark County, Fremont County, Idaho. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 1:17 PM MDT (19:17 UTC)
Expired
Aug 10, 2005, 2:08 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Clark County, ID, Fremont County, ID

The radar

The Pocatello radar (KSFX), 155 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:37 PM MDTHAIL 0.25Kilgore, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.3 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 101919
SVRPIH
IDC033-043-102015-
/O.NEW.KPIH.SV.W.0045.050810T1917Z-050810T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
117 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLARK COUNTY IN EASTERN IDAHO
  THIS INCLUDES THE CITY OF IDMON
  CENTRAL FREMONT COUNTY IN EASTERN IDAHO

* UNTIL 215 PM MDT

* AT 107 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF IDMON...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KILGORE BY 135 PM MDT
  ISLAND PARK RESERVOIR BY 210 PM

HAIL UP TO 3/4 INCHES IN DIAMETER HAS BEEN REPORTED IN 6 MILES NORTH 
OF DUBOIS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4446 11214 4407 11211 4422 11134 4456 11142

$$

PRESTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
2 follow-up statements
000 
WWUS55 KPIH 101945
SVSPIH
IDC033-043-102015-
/O.CON.KPIH.SV.W.0045.000000T0000Z-050810T2015Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
142 PM MDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM MDT FOR
CENTRAL FREMONT AND EASTERN CLARK COUNTIES...

AT 140 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 10 MILES EAST OF IDMON...MOVING EAST AT 40
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ISLAND PARK 210 BY 210 PM MDT

WEATHER SPOTTERS IN THE KILGORE ARE REPORTED GUSTY WINDS AND PEA 
SIZED HAIL WITH THIS STORM AT 140 PM.  NUMEROUS REPORTS OF DEADLY 
LIGHTNING WERE ALSO RECEIVED. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4446 11214 4407 11211 4422 11134 4456 11142

$$

PRESTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
000 
WWUS55 KPIH 102008
SVSPIH
IDC033-043-102016-
/O.CAN.KPIH.SV.W.0045.000000T0000Z-050810T2015Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
206 PM MDT WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FREMONT AND EASTERN
CLARK COUNTIES IS CANCELLED...

AT 206 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

AN AREA OF THUNDERSTORMS AROUND THE ISLAND PARK VICINITY WILL MOVE 
EAST INTO WYOMING BY 245 PM.  BRIEF HEAVY RAINS...GUSTY WINDS TO 45 
MPH...PEA SIZED HAIL AND DEADLY LIGHTNING ARE EXPECTED.  SEEK 
SHELTER WHEN THE STRONGEST PART OF THE STORM AFFECTS YOUR AREA.

LAT...LON 4446 11214 4407 11211 4422 11134 4456 11142

$$

PRESTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 AM MDT, 10 hours 17 minutes earlier.

Area forecast discussion, Aug 10, 3:00 AM MDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
300 AM MDT WED AUG 10 2005

.DISCUSSION...
LATEST WATER VAPOR IMAGERY SHOWS A BROAD RIDGE OF HIGH PRESSURE
OVERHEAD WITH A MOIST SW FLOW OVER EASTERN IDAHO.  AN ELONGATED
UPPER TROUGH WAS ALSO SEEN STRETCHING FROM SASKATCHEWAN TO VANCOUVER
ISLAND WITH A S/WV DROPPING INTO THE SOUTHERN PORTION OF THIS
TROUGH...APPROACHING THE NORTHERN TIP OF VANCOUVER ISLAND THIS
MORNING.

FOR TODAY...CURRENT MSAS/MODEL DATA SHOW A WEAK FRONT STRETCHING
FROM THE IDAHO PANHANDLE SOUTH INTO CENTRAL NV.  LOOKS MORE LIKE A
DRYLINE THAN A COLD FRONT WITH 50F+ DEWPOINTS OUT AHEAD OF IT AND
25-30F DEWPOINTS BEHIND IT AND TEMPERATURES SHOWING NEGLIGIBLE
CHANGES ON EITHER SIDE.  THIS DRIER AIR SLOWLY MOVES EAST TODAY BUT
NOT FAR ENOUGH TO INHIBIT THUNDERSTORM DEVELOPMENT.  THIS LOW LEVEL
MOISTURE BOUNDARY WILL PROVIDE A FOCUS FOR ISOLATED CONVECTIVE
DEVELOPMENT DURING THE AFT/EVE.  THIS COMBINED WITH H7-H5 MOISTURE
AND NEGATIVE LIS/WEAK DISTURBANCES/TAIL END OF H3 65KT JET SAGGING
SOUTH OVER THE EASTERN HIGHLANDS...ENOUGH HERE TO KEEP MENTION OF
ISOLATED AFT/EVE TSTMS COVERING THE CENTRAL MTS/UPPER SNAKE/EASTERN
AND SOUTHERN HIGHLANDS.  ON THURSDAY...AFOREMENTIONED VANCOUVER S/WV
DROPS INTO WA SUPPRESSING HEIGHTS/RIDGING OVER THE FORECAST AREA.
RESULT IS FOR MORE OF A WESTERLY FLOW TO SET UP WHICH WILL PUSH
SFC-H5 MOISTURE FURTHER EAST INTO WYOMING.  WILL BARELY HANG ONTO
ISOLATED AFT/EVE TSTMS ALONG THE ID/WY BORDER WITH ALL OTHER AREAS
DRY. ENERGETIC S/WV TROUGH SLIDES ACROSS EASTERN IDAHO FRI
EVE/NIGHT. THIS SENDS A BACKDOOR COLD FRONT THROUGH FRI NIGHT.
STRONGEST COOLING REMAINS NORTH OF THE DIVIDE...HOWEVER HIGH TEMPS
WILL BOTTOM OUT BETWEEN 80-85F FOR SAT/SUN ACROSS THE SNAKE PLAIN AS
AREA REMAINS IN A WEAK/BROAD AREA OF CYCLONIC FLOW. STILL EXPECT
DRY/PLEASANT CONDITIONS FOR THE WEEKEND.

DRY MONDAY AS THE WEEKEND TROUGH LIFTS OUT THEN ANOTHER LOW/TROUGH
RIDES ALONG THE US/CANADIAN BORDER TUE-THU.  EXTENDED SUITE SHOWS
THE UPPER FLOW TRANSITIONING FROM W TO SW ON TUE/WED...AHEAD OF
UPPER TROUGH...THEN WESTERLY AGAIN THU/FRI.  SMALL THREAT OF POPS
AHEAD OF THIS TROUGH TUE/WED OVER THE MTS WITH THE SNAKE PLAIN
GENERALLY DRY THROUGHOUT THE EXTENDED PERIOD.  SIMOSKO

&&

.AVIATION....AVIATION...WIDESPREAD VFR THROUGH 18Z. ISOLATED
THUNDERSTORMS DEVELOPING 18Z TO 04Z OVER MOUNTAINS. RS

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Aug 10, 6:00 AM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT WED AUG 10 2005

IDZ017>025-031-032-111200-
LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
600 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE CENTRAL MOUNTAINS
AND OVER THE UPPER SNAKE/EASTERN/AND SOUTHERN HIGHLANDS.  SOME
THUNDERSTORMS WILL BE ACCOMPANIED BY GUSTY WINDS AND POSSIBLE SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND FLOODING REPORTS.
THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER
SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...
OR OTHER STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 10, 1:04 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
104 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             6 N DUBOIS              44.26N 112.23W
08/10/2005  0.75 INCH        CLARK              ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, Aug 10, 1:09 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
109 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             6 NW DUBOIS             44.23N 112.31W
08/10/2005  0.75 INCH        CLARK              ID   TRAINED SPOTTER

            COVERING THE GROUND

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:29 PM MDTSevere Thunderstorm WarningPIHClark, Jefferson31 min
Aug 10, 12:52 PM MDTSevere Thunderstorm WarningPIHClark23 min
Aug 10, 3:55 PM MDTSevere Thunderstorm WarningPIHButte, Clark46 min
Aug 10, 4:50 PM MDTSevere Thunderstorm WarningPIHJefferson40 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.